Iowa, 2009

Hail in Iowa, August 10, 2009

August 10, 2009 · NWS DMX · 1 event in 1 county or zone

A weak convergence zone dropped southeast into Iowa during the afternoon. Residual moisture was enough for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak convergence zone dropped southeast into Iowa during the afternoon. Residual moisture was enough for thunderstorms to develop. Lifted indices fell to -6 C, with CAPE around 2000 J/kg. The freezing level was around 13,000 feet. Several of the storms produced small hail and very heavy rainfall. One of them dropped quarter size hail in the Dike area. A few cold air funnel clouds were reported over eastern and southern Butler County as the storms receded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:24 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 10, 2:24 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT MON AUG 10 2009

.SHORT TERM.../TONIGHT/
SCATTERED CONVECTION CONTINUES TO SUSTAIN ITSELF ALONG WEAK COLD
FRONT DRIVEN BY DAKOTAS/MN SHORT WAVE.  20Z ANLYS PLACES BOUNDARY
ALONG DNS-MCW-LSE LINE.  NO REPORTS YET...BUT NST/ESP VALUES ARE
SUGGESTING FUNNEL CLOUDS ARE POSSIBLE WITH STRENGTHENING SFC
VORTICITY AND 0-3KM CAPES APPROACHING 150 J/KG.  PRECIP SHOULD NOT
LAST LONG HOWEVER...ENDING THIS EVENING.

GUIDANCE SEEMS TO HAVE UNDER ESTIMATED THE AMOUNT OF LINGERING LOW
LEVEL MOISTURE AND ANY PUSH OF DRIER AIR SHOULD DIMINISH TOWARD
SUNSET WITH DIMINISHING WINDS SO HAVE KEPT MINS JUST ABOVE THE
WARMEST GUIDANCE.

&&

.LONG TERM.../TUESDAY THROUGH MONDAY/
QUIET SUMMER WEATHER WILL LIKELY LAST THROUGH THE WORK WEEK AS HIGH
PRESSURE BUILDS INTO THE UPPER MIDWEST AND GREAT LAKES. TRAJECTORIES
WILL INITALLY BE FROM THE SOUTHEAST...WHICH WILL LIMIT WARMING
SOMEWHAT AND KEEP HIGHS MOSTLY IN THE MID 80S. RIDGE WILL FLATTEN BY
MID WEEK...ALLOWING STRONGER SOUTH TO SOUTHWEST LOW-LEVEL FLOW AND A
THERMAL RIDGE TO BUILD ACROSS THE DAKOTAS AND MINNESOTA. THIS WILL
BRING WARMING IN THE WEST AND NORTHWEST FIRST. MINOR IMPULSE
WEDNESDAY NIGHT AND EARLY THURSDAY COULD PRODUCE SOME CONVECTION
NORTH OF IOWA...THEN FLOW ALOFT BECOMES MORE SOUTHWESTERLY FOR THE
END OF WEEK. THIS WILL UNDOUBTABLY BRING MORE HEAT AND
HUMIDITY...BUT REAL QUESTION IS WHEN THE FIRST SOLID CHANCE OF
PRECIPITATION WILL OCCUR IN THE FORECAST AREA. SOME MODEL SOLUTIONS
INDICATE SHOWERS AND THUNDERSTORMS COULD BRUSH NW PORTIONS OF THE
AREA FRIDAY NIGHT...BUT HELD OFF PUTTING CHANCES INTO THE FORECAST
UNTIL SATURDAY NIGHT WHEN BOUNDARY IS CLOSER. FRONT IS LIKELY TO
THEN REMAIN IN THE AREA INTO MONDAY...AN FAIRLY PARALLEL TO THE
UPPER FLOW...SO SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLY ACROSS IOWA SUNDAY AND MONDAY. MUCH IS YET TO BE DETERMINED
HOW THIS WILL EVOLVE FOR THE WEEKEND AND MONDAY.

&&

.AVIATION...10/18Z
AREAS OF STRATUS NOW BECOMING CELLULAR AND LIFTING WITH ONLY A FEW
AREAS OF MVFR CIGS REMAINING.  EXPECT THOSE TO ALL BECOME SCT/BKN
VFR BY 20Z.  HOWEVER COULD ALSO SEE SCT SHOWERS/THUNDERSTORMS
DEVELOP OVER NERN IA MUCH LIKE IS ALREADY OCCURRING ALONG THE IA/MN
BORDER NORTH OF MCW.  COVERAGE SHOULD NOT BE THAT GREAT HOWEVER SO
ONLY VICINITY WORDING AT MCW/ALO FOR NOW.  ANY PRECIP SHOULD
DISSIPATE DURING THE EVENING WITH ATTENTION TURNING TOWARD FOG
POTENTIAL OVERNIGHT.  HAVE LEFT THIS ASPECT OF THE FORECAST
ESSENTIALLY UNCHANGED WITH MVFR FOG 09-14Z ALL BUT DSM.  POTENTIAL
IS THERE TO GO LOWER...BUT STARTING WITH MVFR DUE TO LOWER
CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...JUNGBLUTH
AVIATION...SMALL
Hazardous weather outlook, Aug 10, 2:57 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT MON AUG 10 2009

IAZ006-007-016-017-025>028-037>039-049-050-111100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
357 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
INTO THE EARLY EVENING HOURS.  SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND SUNDAY AND
MONDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DETERMINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004-005-015-023-024-033>036-044>048-057>062-070>075-081>086-
092>097-111100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
357 PM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
CENTRAL...WESTERN AND SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND SUNDAY AND
MONDAY. THE SEVERE WEATHER POTENTIAL FOR THIS PERIOD WILL BE
BETTER DETERMINED LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALL

In the hours before

Local storm report, Aug 10, 2:55 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             4 S EVANSDALE           42.41N 92.27W
08/09/2009  E1.00 INCH       BLACK HAWK         IA   STORM CHASER

            AT LEAST QUARTER SIZED HAIL DAMAGING SIDING AND BREAKING
            WINDOWS IN WASHBURN. DELAYED REPORT. TIME ESTIMATED.

&&

SMALL
Local storm report, Aug 10, 3:44 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 W WEST DES MOINES     41.57N 93.80W
08/09/2009  E65 MPH          DALLAS             IA   TRAINED SPOTTER

            ESTIMATED WINDS AT 60 TO 70 MPH WITH PEA SIZE HAIL.
            DELAYED REPORT.

&&

PODRAZIK

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grundy

When
August 10, 5:29 PM CST
Where
Grundy County, 0.69 mi S of Dike
Measured
1 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.460, -92.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178663.